Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 8, 2020, 9:28 PM CDT for 4 counties in Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 9:28 PM CDT (02:28 UTC)
- Expired
- Apr 8, 2020, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KY, Logan County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:43 PM CDT | TSTM WND DMG | Gold City, KY | NO POWER IN THE GOLD CITY AND HICKORY FLATS AREA OF SIMPSON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 6:24 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
929
WUUS53 KLMK 090228
SVRLMK
KYC003-141-213-227-090315-
/O.NEW.KLMK.SV.W.0072.200409T0228Z-200409T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
928 PM CDT Wed Apr 8 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southeastern Logan County in south central Kentucky...
Simpson County in south central Kentucky...
Allen County in south central Kentucky...
Southern Warren County in south central Kentucky...
* Until 1015 PM CDT.
* At 928 PM CDT, a severe thunderstorm was located 10 miles southeast
of Russellville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bowling Green, Scottsville, Memphis Junction, Auburn, Woodburn,
Rich Pond, Greenhill, Settle, Raley Ford and Alonzo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3665 8641 3665 8651 3664 8656 3665 8659
3665 8677 3700 8667 3689 8612 3686 8611
3687 8610 3689 8611 3688 8607 3685 8608
3684 8607 3681 8607 3681 8606 3663 8605
TIME...MOT...LOC 0228Z 278DEG 44KT 3678 8672
HAIL...1.00IN
WIND...60MPH
$$
MJ2 follow-up statements
379
WWUS53 KLMK 090259
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
959 PM CDT Wed Apr 8 2020
KYC141-090309-
/O.CAN.KLMK.SV.W.0072.000000T0000Z-200409T0315Z/
Logan KY-
959 PM CDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.
LAT...LON 3665 8634 3665 8651 3676 8650 3691 8623
3689 8612 3686 8611 3687 8610 3689 8611
3688 8607 3685 8608 3684 8607 3681 8607
3681 8606 3663 8605
TIME...MOT...LOC 0259Z 278DEG 44KT 3673 8624
$$
KYC003-213-227-090315-
/O.CON.KLMK.SV.W.0072.000000T0000Z-200409T0315Z/
Simpson KY-Allen KY-Warren KY-
959 PM CDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN SIMPSON...ALLEN AND SOUTHEASTERN WARREN COUNTIES...
At 959 PM CDT, a severe thunderstorm was located near Scottsville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Scottsville, Allen Springs, Oak Forest, West Fork, Maynard, Clare,
Settle, Yesse, Mcelroy Ford and Raley Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3665 8634 3665 8651 3676 8650 3691 8623
3689 8612 3686 8611 3687 8610 3689 8611
3688 8607 3685 8608 3684 8607 3681 8607
3681 8606 3663 8605
TIME...MOT...LOC 0259Z 278DEG 44KT 3673 8624
HAIL...0.75IN
WIND...60MPH
$$
MJ742
WWUS53 KLMK 090315
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1015 PM CDT Wed Apr 8 2020
KYC003-213-227-090325-
/O.EXP.KLMK.SV.W.0072.000000T0000Z-200409T0315Z/
Simpson KY-Allen KY-Warren KY-
1015 PM CDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIMPSON...ALLEN
AND SOUTHEASTERN WARREN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, wind
gusts of 40-50 MPH will be possible as this storm moves through
eastern Allen county over the next 10 minutes.
A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.
LAT...LON 3665 8634 3665 8651 3676 8650 3691 8623
3689 8612 3686 8611 3687 8610 3689 8611
3688 8607 3685 8608 3684 8607 3681 8607
3681 8606 3663 8605
TIME...MOT...LOC 0315Z 278DEG 44KT 3671 8607
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:54 PM CDT, 34 minutes earlier.
Area forecast discussion, Apr 8, 8:54 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Louisville KY 954 PM EDT Wed Apr 8 2020 .Mesoscale Update... Issued at 953 PM EDT Wed Apr 8 2020 Thunderstorms have congealed into a line from central Indiana southwestward into southern Illinois, with a history of damaging wind and large hail this evening. In addition, a cluster of more discrete cells is pushing ESE from southern Illinois, the Missouri Bootheel, and western Kentucky. Both sets of storms are moving into an environment characterized by 1500-2500 J/KG of MLCAPE and sufficient deep layer shear. This environment is expected to maintain deep into the evening across our region, and in fact expecting a surge in forcing as a potent upper trough swings into the region and the low level jet intensifies a bit in response. Today's deep mixing and good heating has allowed for some dry lower levels and proximity soundings taking on somewhat of an inverted V type structure. See some related higher DCAPE values in the 1000- 1200 J/KG range across southern Indiana and western Kentucky where storms will soon enter. As a result, think the straightline wind threat is quite good. Think the large hail threat will diminish the deeper into the evening we get, but some hail will likely still be noted. Still can't rule out a brief tornado or two with any mesovortices in the line, but overall think that the high LCL's > 1000m will be a limiting factor. Also, could see some of the more isolated cells west of I-65 rotate as the low level wind profile and best low level moisture return is in that area. Can't rule out a small tornado threat there either. Still, the main concern is potential for pockets or even widespread wind damage with any bowing segments through the evening. && .Forecast Update... Issued at 751 PM EDT Wed Apr 8 2020 Update to the forecast to include Tornado Watch for all of southern Indiana and central Kentucky. Strong storms have formed upstream over Illinois and have already attained a linear structure as they dive to the southeast. Powerful supercells in southeast Missouri and southern Illinois are moving east and will also congeal into a line, joining forces with the line coming out of central Illinois. The squall line will enter a region of steep mid-level lapse rates, strong deep layer shear, and moderate CAPE. There are also outflow boundaries present from earlier convection that may locally enhance tornado risk. && .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 8 2020 ...Strong to Severe Storms Possible Tonight... Expect active weather for the first half of the short term period as an upper level trough digs across the upper MS Valley and into the Great Lakes region tonight. At the surface, an associated cold front will sweep southeastward toward the OH Valley, pushing a line of strong to severe storms through the area during the 01Z - 08Z timeframe. Afternoon temperatures have warmed nicely into the upper 70s to low 80s as this morning's clouds have given way to clearer skies. Some isolated storms with small hail and frequent lightning developed over the Bluegrass Region this afternoon along a lingering frontal boundary and are expected to move off to the southeast over the next hour or two. The greater and more widespread threat for severe weather will come tonight as the cold front approaches. Ahead of the front, expect a swath of dewpoints in the low to mid 60s to reach across the area along with steep mid-level lapse rates of 7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000 J/kg). With strengthening wind fields aloft, effective shear values are forecast to be in the 40-50 kt range. Overall, the main threats will be damaging winds and hail, with brief heavy rainfall and frequent lightning also possible. With LCL heights forecast to gradually lower to 500-1000 m ahead of the storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the possibility of an isolated tornado or two. However, a potential inhibitor to tornado potential will be the strength of the nocturnal inversion and whether or not the storms will be able to become surface based. As the cold front exits off to the southeast early Thursday morning, brisk northwesterly winds will usher in relatively cool and dry weather. Thursday morning temperatures are forecast to dip into the upper 40s to lower 50s, and are then expected to rise into the upper 50s to lower 60s in the afternoon under mostly clear skies. Under a tight pressure gradient, winds will remain strong and gusty throughout the day, with gusts of 30-35 mph likely. .Long Term...(Thursday night through Wednesday) Issued at 315 PM EDT Wed Apr 8 2020 Thursday Night through Saturday... Deep closed upper low will make its way across eastern Canada, with broad trofiness over the eastern CONUS. Canadian high pressure will build down the Plains and eventually settle into the Ohio Valley, bringing unseasonably cold air. Expect temps a solid 10 degrees below normal for most of this period. Main concern will be frost/freeze potential. However, that is limited on Friday morning as we'll have decent temp/dewpoint spreads and wind staying up around 10 mph through the night. Better frost potential is Fri night/Sat morning, especially east of I-65, where some areas could see widespread frost. Farther west, clouds should return quickly enough to keep temps from bottoming out. Will carry a slight chance for rain showers during the day on Saturday, but even that model blend seems a bit generous. Temps start to moderate but will still run slightly below normal. Saturday Night through Wednesday... Widespread rain will expand into Kentucky late Sat night, with categorical POPs continuing through Sunday as a dynamic upper low ejects out of eastern New Mexico and west Texas into the Ohio Valley. At this time the best chances for severe wx should remain across the Deep South, keeping it as just a soaking rain event here in the Ohio Valley. However, a stronger northward surge of the warm sector could open the door to severe convection into at least part of Kentucky. Cool and drier pattern sets up after Monday as the upper trof closes into a Hudson Bay low. Could see another frosty morning by Wednesday. && .Aviation...(00Z TAF Issuance) Issued at 807 PM EDT Wed Apr 8 2020 The focus this period will be the cold front that will move from the northwest to the southeast this evening. The environment has steep lapse rates making it easier for elevated winds and storm energy to make it to the surface. Instability is also high. This is going to make severe hail a potential threat. The line of storms will remain relatively thin. The storms are going to hit a TAF site and quickly move through. Behind the line, winds will veer to the northwest, and remain gusty. Expect severe winds, lots of lightning, and some hail. Some areas in the region will likely see winds in excess of 50 knots. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Update...13 Short Term...JML Long Term...RAS Aviation...KDW
Hazardous weather outlook, Apr 8, 6:42 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 742 PM EDT Wed Apr 8 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 742 PM EDT Wed Apr 8 2020 /642 PM CDT Wed Apr 8 2020/ ...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move through the area tonight, bringing a line of severe thunderstorms to the area. The strongest storms will be capable of producing damaging winds, hail, heavy rainfall, and frequent lightning. A few brief tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight, through 3am EDT. 13
In the hours before
Special weather statement, Apr 8, 7:48 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
848 PM EDT Wed Apr 8 2020
INZ076>079-083-084-089-090-KYZ023-090145-
Crawford-Orange-Washington-Jefferson-Perry-Dubois-Scott-Harrison-
Hancock-
848 PM EDT Wed Apr 8 2020
......LINE OF POWERFUL STORMS WITH DAMAGING WINDS ENTERING
SOUTHERN INDIANA...
At 845 PM EDT/745 PM CDT/, radar indicated strong thunderstorms were
crossing the Wabash River into southwest Indiana. Movement was
southeast at 65 mph.
People in southern Indiana...and central Kentucky...should prepare
NOW for these extremely dangerous storms!
Frequent lightning can also be expected.
A Tornado Watch is in effect until 1 am CDT...2 am EDT.
LAT...LON 3792 8686 3795 8690 3800 8677 3821 8679
3820 8707 3851 8707 3849 8695 3853 8668
3869 8668 3869 8631 3877 8628 3878 8620
3878 8618 3873 8587 3881 8579 3882 8563
3891 8553 3891 8544
TIME...MOT...LOC 0045Z 308DEG 58KT 3969 8624 3867 8767
13Local storm report, Apr 8, 8:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 3 N JASPER 38.43N 86.94W
04/08/2020 M52 MPH DUBOIS IN MESONET
&&
EBWLocal storm report, Apr 8, 8:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
959 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 2 N JOHNSBURG 38.25N 86.95W
04/08/2020 M49 MPH DUBOIS IN AWOS
AWOS STATION KHNB HUNTINGBURG.
&&
EBWLocal storm report, Apr 8, 9:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 3 NE MALTERSVILLE 38.38N 86.84W
04/08/2020 M59 MPH DUBOIS IN PUBLIC
WIND GUST REPORTED ALONG SR 164.
&&
EBWLocal storm report, Apr 8, 9:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND DMG 2 NNW JASPER 38.42N 86.95W
04/08/2020 DUBOIS IN EMERGENCY MNGR
POWER LINES DOWNED ON 36TH STREET.
&&
EBWSpecial weather statement, Apr 8, 9:21 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
921 PM CDT Wed Apr 8 2020
KYZ061-071-090245-
Warren-Butler-
921 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM OUTFLOW WILL AFFECT SOUTHERN BUTLER AND
NORTHWESTERN WARREN COUNTIES...
At 920 PM CDT, a cluster of thunderstorms was moving through Logan
County. Strong winds with this storm will clip the southern part of
Butler county and western Warren county over the next 20 minutes.
Wind gusts of 45 to 50 MPH will be seen.
Locations impacted include...
Bowling Green, Morgantown, Crestmoor, Woodbury, Huntsville, Dimple,
Leetown, Rockland, Quality and Sharer.
LAT...LON 3709 8690 3711 8690 3711 8689 3712 8690
3713 8690 3713 8692 3717 8690 3718 8689
3718 8690 3719 8690 3727 8644 3693 8640
3708 8692
TIME...MOT...LOC 0220Z 278DEG 44KT 3710 8683
MJThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:02 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| Apr 8, 9:05 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 25 min |
| Apr 8, 9:21 PM CDT | Special Weather Statement | LMK | Butler, Warren | 24 min |
| Apr 8, 9:28 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Henry, Jefferson, Oldham, Shelby, Trimble | 47 min |
| Apr 8, 9:40 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade, Nelson | 50 min |
| Apr 8, 9:43 PM CDT | Special Weather Statement | LMK | Grayson, Ohio | 47 min |
| Apr 8, 10:06 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Nelson, Shelby, Spencer | 24 min |
| Apr 8, 10:08 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 52 min |
| Apr 8, 10:10 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Franklin, Scott, Shelby, Woodford | 50 min |
| Apr 8, 10:17 PM CDT | Special Weather Statement | LMK | Monroe | 43 min |
| Apr 8, 10:26 PM CDT | Tornado Warning | LMK | Nelson, Washington | 20 min |
| Apr 8, 10:29 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Jessamine, Marion, Mercer, Nelson, Washington and 1 more | 46 min |
| Apr 8, 10:32 PM CDT | Special Weather Statement | LMK | Larue | 43 min |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette | 34 min |
| Apr 8, 10:59 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Clark, Fayette, Garrard, Jessamine and 7 more | 46 min |
| Apr 8, 11:48 PM CDT | Special Weather Statement | LMK | Madison | 12 min |
| Apr 9, 2:14 PM CDT | Freeze Watch | LMK | Adair, Anderson, Bourbon, Boyle, Casey, Clark and 26 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.